Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)

 

 

Dessins d'enfants and differential equations


Authors: F. Lárusson and T. Sadykov
Original publication: Algebra i Analiz, tom 19 (2007), nomer 6.
Journal: St. Petersburg Math. J. 19 (2008), 1003-1014
MSC (2000): Primary 34M50
Published electronically: August 22, 2008
MathSciNet review: 2411966
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A discrete version of the classical Riemann-Hilbert problem is stated and solved. In particular, a Riemann-Hilbert problem is associated with every dessin d'enfants. It is shown how to compute the solution for a dessin that is a tree. This amounts to finding a Fuchsian differential equation satisfied by the local inverses of a Shabat polynomial. A universal annihilating operator for the inverses of a generic polynomial is produced. A classification is given for the plane trees that have a representation by Möbius transformations and for those that have a linear representation of dimension at most two. This yields an analogue for trees of Schwarz's classical list, that is, a list of the plane trees whose Riemann-Hilbert problem has a hypergeometric solution of order at most two.


References [Enhancements On Off] (What's this?)

  • 1. D. V. Anosov and A. A. Bolibruch, The Riemann-Hilbert problem, Aspects of Mathematics, E22, Friedr. Vieweg & Sohn, Braunschweig, 1994. MR 1276272
  • 2. Arnaud Beauville, Monodromie des systèmes différentiels linéaires à pôles simples sur la sphère de Riemann (d’après A. Bolibruch), Astérisque 216 (1993), Exp. No. 765, 4, 103–119 (French, with French summary). Séminaire Bourbaki, Vol. 1992/93. MR 1246395
  • 3. G. V. Belyĭ, Galois extensions of a maximal cyclotomic field, Izv. Akad. Nauk SSSR Ser. Mat. 43 (1979), no. 2, 267–276, 479 (Russian). MR 534593
  • 4. G. V. Belyĭ, A new proof of the three-point theorem, Mat. Sb. 193 (2002), no. 3, 21–24 (Russian, with Russian summary); English transl., Sb. Math. 193 (2002), no. 3-4, 329–332. MR 1913596, 10.1070/SM2002v193n03ABEH000633
  • 5. Jean Bétréma and Alexander Zvonkin, Plane trees and Shabat polynomials, Proceedings of the 5th Conference on Formal Power Series and Algebraic Combinatorics (Florence, 1993), 1996, pp. 47–58. MR 1394945, 10.1016/0012-365X(95)00127-I
  • 6. Christian Gantz and Brian Steer, Gauge fixing for logarithmic connections over curves and the Riemann-Hilbert problem, J. London Math. Soc. (2) 59 (1999), no. 2, 479–490. MR 1709180, 10.1112/S0024610799007176
  • 7. Alexandre Grothendieck, Esquisse d’un programme, Geometric Galois actions, 1, London Math. Soc. Lecture Note Ser., vol. 242, Cambridge Univ. Press, Cambridge, 1997, pp. 5–48 (French, with French summary). With an English translation on pp. 243–283. MR 1483107
  • 8. Sergei K. Lando and Alexander K. Zvonkin, Graphs on surfaces and their applications, Encyclopaedia of Mathematical Sciences, vol. 141, Springer-Verlag, Berlin, 2004. With an appendix by Don B. Zagier; Low-Dimensional Topology, II. MR 2036721
  • 9. Bernard Maskit, Kleinian groups, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 287, Springer-Verlag, Berlin, 1988. MR 959135
  • 10. Joseph Oesterlé, Dessins d’enfants, Astérisque 290 (2003), Exp. No. 907, ix, 285–305 (French, with French summary). Séminaire Bourbaki. Vol. 2001/2002. MR 2074061
  • 11. Leila Schneps (ed.), The Grothendieck theory of dessins d’enfants, London Mathematical Society Lecture Note Series, vol. 200, Cambridge University Press, Cambridge, 1994. Papers from the Conference on Dessins d’Enfant held in Luminy, April 19–24, 1993. MR 1305390
  • 12. Marius van der Put and Michael F. Singer, Galois theory of linear differential equations, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 328, Springer-Verlag, Berlin, 2003. MR 1960772

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 34M50

Retrieve articles in all journals with MSC (2000): 34M50


Additional Information

F. Lárusson
Affiliation: School of Mathematical Sciences, University of Adelaide, Adelaide SA 5005, Australia
Email: finnur.larusson@adelaide.edu.au

T. Sadykov
Affiliation: Department of Mathematics and Computer Science, Siberian Federal University, Svobodnyj Prospekt 79, Krasnoyarsk 660041, Russia
Email: sadykov@lan.krasu.ru

DOI: http://dx.doi.org/10.1090/S1061-0022-08-01033-9
Keywords: Riemann--Hilbert problem, Fuchsian equation, dessins d'enfants.
Received by editor(s): October 31, 2006
Published electronically: August 22, 2008
Additional Notes: The first author was supported in part by the Natural Sciences and Engineering Research Council of Canada.
The second author was supported in part by the RFBR (grant no. 05-01-00517), by grant MK-851.2006.1 of the President of the Russian Federation, and by scientific educational grant no. 45.2007 from the Siberian Federal University. Part of the work of both authors was done at the University of Western Ontario
Article copyright: © Copyright 2008 American Mathematical Society